Florida, 2020

Rip Current in Florida, July 27, 2020

July 27, 2020 · NWS TAE · 1 event in 1 county or zone

A 40 year old man drown due to a rip current while trying to save his 16 year old son. The son survived.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A 40 year old man drown due to a rip current while trying to save his 16 year old son. The son survived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 27, 2:59 PM EST, 1 minute earlier.

Area forecast discussion, Jul 27, 2:59 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
359 PM EDT Mon Jul 27 2020

.NEAR TERM [Tonight]...
Seabreeze convection in the Big Bend is moving quickly inland this
afternoon. Expect the convection to continue across the eastern
Big Bend into SW Georgia through early evening as boundaries
collide. Activity should dissipate rather quickly with sunset.

.SHORT TERM [Tuesday through Wednesday night]...
Southwesterly flow will deepen across the area Tuesday into
Wednesday as a weak mid-level trough lifts north from Louisiana.
This, along with an associated increase in deep layer moisture,
will increase coverage of convection across the area with at or
above climo PoPs in place for the next two afternoons.

.LONG TERM [Thursday Through Monday]...
Deep layer ridging will gradually build over the Gulf of Mexico at
least through the upcoming weekend. The resulting subsidence drying
aloft will act to supress diurnal convection. PoPs will return to
near or below (20-40%) seasonal levels for early August leading to
above seasonal temperatures. A trough appears to dig into eastern
CONUS by the beginning of next week according to global models.
However, there's uncertainty associated with its potential impacts
to our CWA, if any. Highs will mostly be in the mid to upper 90s
with lows in the lower to mid 70s.

&&

.AVIATION...
[Through 18Z Tuesday]
VFR conditions expected across the region through the TAF period,
though we can't rule out brief periods of MVFR/IFR in and showers
and storms this afternoon. Activity winds down after sunset with
VFR conditions and light winds expected overnight.

&&

.MARINE...
Light southwesterly winds will shift to westerly by the second
half of the week. Seas will generally remain 2 feet or less.

&&

.FIRE WEATHER...
No fire weather concerns this week.

&&

.HYDROLOGY...
Shower and thunderstorm coverage will increase for the first half
of the week as well as PW values rising back over 2 inches.
Average rainfall amounts are only forecast to be 1 to 2 inches but
locally higher amounts will occur. Isolated flooding may occur in
areas that receive multiple days of thunderstorms as well as slow
moving thunderstorms in one day. River flooding is not expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  91  73  92  73 /  20  70  20  50  10
Panama City   76  88  77  88  77 /  40  70  30  50  10
Dothan        72  88  72  88  73 /  10  70  30  70  10
Albany        74  91  74  89  74 /  10  70  20  60  20
Valdosta      73  91  73  90  73 /  10  70  20  60  10
Cross City    74  91  74  93  74 /  30  60  20  40   0
Apalachicola  77  87  77  88  77 /  30  70  20  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Camp
LONG TERM...Oliver
AVIATION...Dobbs
MARINE...Camp
FIRE WEATHER...Camp
HYDROLOGY...Camp

In the hours before

Special weather statement, Jul 27, 12:22 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1222 PM CDT Mon Jul 27 2020

FLZ011>013-271800-
Inland Bay FL-Calhoun FL-Jackson FL-
1222 PM CDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...
NORTHEASTERN BAY AND CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA
UNTIL 100 PM CDT...

At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Stonemill Creek, or 15 miles southwest of
Blountstown, moving north at 25 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Blountstown, Altha, Moose Pond, Clarksville, Ocheesee, Selman, Abe
Springs, Fountain, Union City, Chipola, Henderson Mill, Camps Head,
Scotts Ferry, Kennys Mill, Youngstown, Star, Kinard, Alliance,
Blountstown Airport and Chipola Park.

LAT...LON 3065 8543 3075 8521 3065 8498 3021 8515
      3025 8546 3030 8546
TIME...MOT...LOC 1722Z 187DEG 21KT 3032 8529

21-WD
Special weather statement, Jul 27, 1:11 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
211 PM EDT Mon Jul 27 2020

GAZ126>129-271845-
Tift GA-Worth GA-Lee GA-Turner GA-
211 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TURNER...
NORTHEASTERN LEE...NORTHWESTERN TIFT AND WORTH COUNTIES UNTIL 245 PM
EDT...

At 211 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Arabi to Poulan. These storms
were nearly stationary.

Winds up to 40 mph area possible with these storms along with very
heavy rainfall.

Locations impacted include...
Sylvester, Poulan, Ty Ty, Terrell, Sumner, Warwick, Hillsdale, Gordy,
Sylvester Airport, Tempy, Red Rock, Coverdale, Gammage, Hobby,
Shingler, Philema, Isabella, Doles and Oakfield.

LAT...LON 3190 8393 3186 8393 3186 8394 3184 8394
      3184 8387 3182 8385 3183 8384 3181 8383
      3180 8380 3180 8373 3142 8356 3141 8387
      3155 8397 3186 8406 3191 8399 3191 8392
TIME...MOT...LOC 1811Z 223DEG 3KT 3178 8392 3152 8379

21-WD
Special weather statement, Jul 27, 2:01 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
301 PM EDT Mon Jul 27 2020

GAZ128-130-131-271945-
Irwin GA-Turner GA-Ben Hill GA-
301 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IRWIN...NORTHEASTERN
TURNER AND WESTERN BEN HILL COUNTIES UNTIL 345 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ashburn, moving north at 10 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Sycamore, Rebecca, Irwinville, Amboy, Irwinville Airport, Arp and
Abba.

LAT...LON 3185 8343 3184 8331 3162 8330 3166 8362
      3180 8363 3181 8361 3185 8361
TIME...MOT...LOC 1901Z 189DEG 8KT 3175 8352

21-WD
Special weather statement, Jul 27, 2:08 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
308 PM EDT Mon Jul 27 2020

ALZ069-FLZ011-GAZ142-271945-
Houston AL-Jackson FL-Early GA-
308 PM EDT Mon Jul 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...NORTH CENTRAL JACKSON
AND WEST CENTRAL EARLY COUNTIES UNTIL 345 PM EDT/245 PM CDT/...

At 308 PM EDT/208 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Cottonwood, moving north at 30 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Cottonwood, Dothan, Taylor, Midland City, Ashford, Cowarts, Webb,
Columbia, Kinsey, Malone, Rehobeth, Greenwood, Avon, Madrid, Gordon,
Campbellton, Bascom, Memphis, Pansey and Crosby.

LAT...LON 3128 8502 3084 8513 3083 8538 3125 8549
      3125 8548 3129 8548 3129 8547
TIME...MOT...LOC 1908Z 179DEG 26KT 3092 8527

21-WD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Franklin

When
July 27, 3:00 PM EST
Where
Coastal Franklin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

A 40 year old man drown due to a rip current while trying to save his 16 year old son. The son survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Franklin2020-07-2740MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897151.